Symplectic structures, their Bäcklund transformations and hereditary symmetries. (English) Zbl 1194.37114

Summary: It is shown that compatible symplectic structures lead in a natural way to hereditary symmetries. (We recall that a hereditary symmetry is an operator-valued function which immediately yields a hierarchy of evolution equations, each having infinitely many commuting symmetries all generated by this hereditary symmetry. Furthermore this hereditary symmetry usually describes completely the soliton structure and the conservation laws of these equations). This result then provides us with a method for constructing hereditary symmetries and hence exactly solvable evolution equations. In addition, we show how symplectic structures transform under Bäcklund transformations. This leads to a method for generating a whole class of symplectic structures from a given one. Several examples and applications are given illustrating the above results. Also the connection of our results with those of Gel’fand and Dikii, and of Magri is briefly pointed out.


37K05 Hamiltonian structures, symmetries, variational principles, conservation laws (MSC2010)
37K35 Lie-Bäcklund and other transformations for infinite-dimensional Hamiltonian and Lagrangian systems
Full Text: DOI


[1] Ablowitz, M. J.; Kaup, D. J.; Newell, A. C.; Segur, H., The Inverse Scattering Transform-Fourier Analysis for Nonlinear Problems, Stud, Appl. Math., 53, 249 (1974) · Zbl 0408.35068
[2] Bayen, F.; Flato, M.; Fronsdal, C.; Lichnerowicz, A.; Sternhalmer, D., Deformation Theory and Quantization. I. Deformation of Symplectic Structures, Ann. Phys., 111, 61-110 (1978) · Zbl 0377.53024
[3] Benjamin, T. B., J. Fluid Mech., 29, 559 (1967) · Zbl 0147.46502
[4] Caudrey, P. J.; Dodd, R. K.; Gibbon, J. D., A New Hierarchy of Korteweg-de Vries Equations, Proc. Roy. Soc. London, A351, 407-422 (1976) · Zbl 0346.35024
[5] Fokas, A. S.; Anderson, R. L., Group Theoretical Nature of Bäcklund Transformations, Lett. Math. Phys., 3, 117-126 (1979) · Zbl 0417.35006
[6] Fokas, A. S., A Symmetry Approach to Exactly Solvable Evolution Equations, J. Math. Phys., 21, 6, 1318-1325 (1980) · Zbl 0455.35109
[7] Fokas, A. S.; Fuchssteiner, B., Bäcklund Transformations for Hereditary Symmetries, Nonliner Anal. Theory Meth. Appl., 5, 423-432 (1981) · Zbl 0491.35007
[8] Fokas, A. S.; Fuchssteiner, B., On the Structure of Symplectic Operators and Hereditary Symmetries, Lett. Nuovo Cimento, 28, 299 (1980)
[9] Fuchssteiner, B., Pure Soliton Solutions of Some Nonlinear Partial Differential Equations, Commun. Math. Phys., 55, 187-194 (1977) · Zbl 0361.35018
[10] Fuchssteiner, B., Application of Hereditary Symmetries to Nonlinear Evolution Equations, Nonlinear Anal. Theory Meth. Appl., 3, 849-862 (1979) · Zbl 0419.35049
[11] B. Fuchssteiner, Application of Spectral-Gradient Methods to Nonlinear Soliton Equations, Preprint.; B. Fuchssteiner, Application of Spectral-Gradient Methods to Nonlinear Soliton Equations, Preprint.
[12] Gel’fand, I. M.; Dikii, L. A., A Lie Algebra Structure in a Formal Variational Calculus, Funct. Anal. Appl., 10, 16-22 (1976) · Zbl 0347.49023
[13] Gel’Fand, I. M.; Dikii, L. A., Fractional Powers of Operators and Hamiltonial Systems, Funct. Anal. Appl., 10, 259-273 (1976) · Zbl 0356.35072
[14] Kaup, D. J., On the Inverse Scattering Problem for Cubic Eigenvalue Problems of the Class \(Ψ_{ xxx } + 6 QΨ_x + 6 RΨ = λΨ \), Stud. Appl. Math., 62, 189 (1980) · Zbl 0431.35073
[15] Lax, P. D., Integrals of Nonlinear Equations of Evolution and Solitary Waves, Commun. Pure Appl. Math., 21, 351-375 (1976)
[16] Lax, P. D., Almost Periodic Solutions of the KdV Equation, SIAM Rev., 18, 351-375 (1976) · Zbl 0329.35015
[17] Lichnerowicz, A., Les Varietés de Poisson et Leurs Algébres de Lie Associées, J. Differential Geometry, 12, 252-300 (1977) · Zbl 0405.53024
[18] Magri, F., A Simple Model of the Integrable Hamiltonian Equation, J. Math. Phys., 19, 1156-1162 (1978) · Zbl 0383.35065
[19] Olver, P. J., Evolution Equations Processing Infinitely Many Symmetries, J. Math. Phys., 18, 1212-1215 (1977) · Zbl 0348.35024
[20] P.J. Olver, On the Hamiltonian Structure of Evolution Equations, Preprint.; P.J. Olver, On the Hamiltonian Structure of Evolution Equations, Preprint. · Zbl 0445.58012
[21] Ono, H., J. Phys. Soc. Japan, 39, 1082 (1975) · Zbl 1334.76027
[22] Pirani, F. A.E.; Robinson, D. C.; Shadwick, W. F., Local Jet Bundle Formulation of Bäcklund Transformations, (Math. Phys. Studies, vol 1 (1979), D. Reidel: D. Reidel Dordrecht) · Zbl 0427.58003
[23] Zakharov, V. E.; Shabat, B. A., Exact Theory of Two-Dimensional Self-Focusing and One-Dimensional Self Modulation of Waves in Nonlinear Media, Sov. Phys. JETP, 34, 62-69 (1972)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.